Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Fort Worth, TX

November 16, 2003Leon County, Robertson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Nov 16, 2003, 1:00 PM CST for Leon County, Robertson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2003, 1:00 PM CST (19:00 UTC)
Expired
Nov 16, 2003, 4:00 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Leon County, TX, Robertson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 161901
FFWFTW
TXC289-395-162200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
100 PM CST SUN NOV 16 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEON COUNTY IN NORTHEAST TEXAS
  ROBERTSON COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 400 PM CST

* AT 1254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THAT WIDESPREAD 6 TO 8 INCH RAINFALL AMOUNTS HAVE OCCURRED SINCE   
  LATE SATURDAY NIGHT IN THE SOUTHERN PORTIONS OF LEON AND           
  ROBERTSON COUNTIES...ALONG WITH SOME ISOLATED 8 TO 10 INCH         
  AMOUNTS. LAW ENFORCEMENT OFFICIALS ALSO RELAYED NUMEROUS REPORTS   
  OF FLOODING OCCURRING IN NORMANGEE...MARQUEZ...AND BUFFALO.

* OTHER LOCATIONS IN THE WARNING INCLUDE CALVERT...CENTERVILLE AND
  HEARNE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3109 9675 3079 9658 3117 9576 3160 9581

$$

65/DD
1 follow-up statement
000 
WGUS74 KFWD 162139
FFSFTW
TXC289-395-162215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CST SUN NOV 16 2003

...THE FLASH FLOOD WARNING FOR LEON AND ROBERTSON COUNTIES WILL BE 
ALLOWED TO EXPIRE ON SCHEDULE AT 400 PM CST...

ALTHOUGH THE EFFECTS OF STORMWATER RUNOFF AND SLOW RESPONSE TIME 
WILL CREATE RESIDUAL FLOODING IN LOW-LYING AREAS...THE MAIN THREAT 
FOR FLASH FLOODING HAS DIMINISHED. HOWEVER...ADDITIONAL RAINFALL IS 
EXPECTED ON MONDAY...AND FLASH FLOOD WARNINGS MAY BE NEEDED ONCE 
AGAIN.

LAT...LON 3160 9579 3116 9578 3080 9658 3110 9677

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 12:27 PM CST, 33 minutes earlier.

Area forecast discussion, Nov 16, 12:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1227 PM CST SUN NOV 16 2003

.AVIATION...
FOG/NOW LOW CLOUDS ARE FINALLY MIXING OUT AS INSOLATION MAKES AN
IMPACT. THE LOW CLOUDS ARE ADVECTING NW TO NEAR FTW AT THIS
TIME...BUT SHOULD MIX OUT PER THE 12Z FWD SOUNDING AS TEMPERATURES
WARM TO THE LOWER 70S.

IN THE LARGER PICTURE...A WARM FRONT NORTH OF AUSTIN AND COLLEGE
STATION IS DRIVING NORTHWARD TODAY...SPREADING AN AFTN MVFR DECK
INTO ACT...AND AN EVENING VFR DECK INTO DFW/DAL/FTW. AFTER THE WARM
FRONT MOVES THROUGH...I EXPECT LOW DECKS TO CLEAR OUT FOR A FEW
HOURS WITH LOSS OF LIFT AND HEATING. THE LLJ KICKS IN LATER THIS
EVENING...WHICH SHOULD REDEVELOP LOW CLOUDS LATE.

PRECIPITATION WISE...THE UPPER RIDGE AXIS PASSES DURING THE
EVENING...SO IT GETS RATHER NEBULOUS LATE TONIGHT AS FAR AS RA/TSRA.
IT LOOKS LIKE THE HEART OF THE ACTION MAY HOLD OFF UNTIL MIDDAY OR
LATER TOMORROW...BUT ADDED A TAF HEADS UP IF ACTION GETS IN
EARLIER...ESPECIALLY SINCE MINOR UPPER LIFT MAY TRIGGER ACTIVITY AT
ANY TIME WITH THE COPIOUS MOISTURE FLOW EXPECTED. 30/SS
&&

.PUBLIC UPDATE...
1050 AM CST
MOST OF THE DENSE FOG IS FINALLY LIFTING AS BOUNDARY LAYER MIXING
INCREASES.  WE HAVE ALLOWED THE DENSE FOG ADVISORY TO EXPIRE.  WILL
REMOVE FOG WORDING FROM THE PREVIOUS PACKAGE.  WILL ALSO INCREASE
THE POPS IN THE EXTREME SOUTHEAST WERE PERSISTENT RAIN AND
THUNDERSTORMS HAVE CAUSED SOME FLOODING.  ONLY OTHER CHANGES TO
PREVIOUS PACKAGE WILL BE SOME MINOR TEMP/DEWPOINT/CLOUD COVER
ADJUSTMENTS.
&&
Hazardous weather outlook, Nov 16, 10:45 AM CST, 2 hours 15 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1045 AM CST SUN NOV 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS THE
SOUTHEASTERN PORTION OF NORTH TEXAS. THE AREA OF CONCERN IS ALONG
AND SOUTHEAST OF A LINE FROM KILLEEN...TO MEXIA AND ATHENS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL WILL BE THE
MAIN THREATS WITH THIS ACTIVITY.

THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE REGION TONIGHT.
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT...BUT ONE OR
TWO SEVERE STORMS MAY DEVELOP BEFORE DAYBREAK WEST OF INTERSTATE 35
WITH LARGE AND DAMAGING WINDS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT
AS THE SYSTEM ORGANIZES INTO A SQUALL LINE BY MONDAY AFTERNOON AND
MOVES EAST ACROSS THE REGION.  LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS...BUT A FEW TORNADIC SUPERCELLS MAY EVOLVE MONDAY
AFTERNOON OR EVENING.  HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING PROBLEMS DURING MONDAY AFTERNOON AND NIGHT.

ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN TO NORTH TEXAS FRIDAY
AND SATURDAY.  ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT THERE MAY BE
LIMITED SPOTTER ACTIVATION WEST OF INTERSTATE 35 TONIGHT.

65/DD

In the hours before

Special weather statement, Nov 16, 9:22 AM CST, 3 hours 38 minutes before
TXZ147-148-162-174-175-161630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
922 AM CST SUN NOV 16 2003

...SIGNIFICANT WEATHER UPDATE FOR HEAVY RAINS...

STRONG THUNDERSTORMS ARE PRODUCING HEAVY RAIN OVER FAR SOUTHEAST
SECTIONS OF NORTH TEXAS...GENERALLY ALONG A CAMERON...FRANKLIN...
BUFFALO AND CENTERVILLE LINE. THE STRONGEST THUNDERSTORM IS NEAR
CENTERVILLE AT 915 AM...AND WILL MOVE TO NEAR PALESTINE BY 1015 AM.
THIS STRONG STORM HAS PRODUCED RAINFALL RATES OF UP TO THREE INCHES
AN HOUR OVER PORTIONS OF LEON COUNTY ALREADY...WITH SMALL STREAM
AND ROAD FLOODING BEING REPORTED IN NUMEROUS LOCATIONS.

RAINFALL RATES OF ONE TO THREE INCHES ALONG THE PATH OF THIS STORM
CAN BE EXPECTED THROUGH 1030 AM.

30/SS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 9:53 AM CSTFlash Flood WarningFWDLeon, Robertson3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.